Advertisement

Probability Theory and Related Fields

, Volume 118, Issue 1, pp 65–114 | Cite as

Quenched, annealed and functional large deviations for one-dimensional random walk in random environment

  • Francis Comets
  • Nina Gantert
  • Ofer Zeitouni
Article

Abstract

Suppose that the integers are assigned random variables {ω i} (taking values in the unit interval), which serve as an environment. This environment defines a random walk {X n} (called a RWRE) which, when at i, moves one step to the right with probability ω i, and one step to the left with probability 1 − ω i. When the {ω i} sequence is i.i.d., Greven and den Hollander (1994) proved a large deviation principle for X n/n, conditional upon the environment, with deterministic rate function.We consider in this paper large deviations, both conditioned on the environment (quenched) and averaged on the environment (annealed), for the RWRE, in the ergodic environment case. The annealed rate function is the solution of a variational problem involving the quenched rate function and specific relative entropy. We also give a detailed qualitative description of the resulting rate functions. Our techniques differ from those of Greven and den Hollander, and allow us to present also a trajectorial (quenched) large deviation principle.

Key words and phrases

Random walk in random environment Large deviations 

Mathematics Subject Classification (2000)

60J15 60F10 82C44 60J80 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alili, S.: Asymptotic behaviour for random walks in random environments, J. Appl. Prob. 36, 334–349 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Chung, K.L.: Markov chains with stationary transition probabilities, Berlin, Springer, 1960CrossRefzbMATHGoogle Scholar
  3. 3.
    Dembo, A., Peres, Y., Zeitouni, O.: Tail estimates for one-dimensional random walk in random environment, Commun. Math. Phys. 181, 667–683 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Dembo, A., Zeitouni, O.: Large Deviations Techniques and Applications, second edition, Springer, New York (1998)CrossRefzbMATHGoogle Scholar
  5. 5.
    Dette, H., Fill, J.A., Pitman, J., Studden, W.J., Wall and Siegmund duality relations for birth and death chains with reflecting barrier, J. Theor. Prob. 10, 349–374 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotic evaluation of certain Markov process expectations for large time III, Comm. Pure Appl. Math. 29, 389–461 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotic evaluation of certain Markov process expectations for large time IV, Comm. Pure Appl. Math. 36, 183–212 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Föllmer, H.: Random fields and diffusion processes. In: Ecole d’Eté de Saint Flour XV-XVII, Springer Lect. Notes in Math. 1362, 101–203 (1988)Google Scholar
  9. 9.
    Gantert, N., Zeitouni, O.: Quenched sub-exponential tail estimates for one-dimensional random walk in random environment. Commun. Math. Phys. 194, 177–190 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Georgii, H.-O.: Gibbs Measures and Phase Transitions. De Gruyter, Berlin (1988)CrossRefzbMATHGoogle Scholar
  11. 11.
    Greven, A., den Hollander, F.: Large deviations for a random walk in random environment, Ann. Probab. 22, 1381–1428 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Hughes, B. D.: Random walks and random environments, Clarendon Press, Oxford (1996)zbMATHGoogle Scholar
  13. 13.
    Jones, W.B., Thron, W.J.: Continued fractions, Encyclopedia of Mathematics and its Applications, vol. 11, Addison-Wesley, 1980Google Scholar
  14. 14.
    Kesten, H., Kozlov, M.V., Spitzer, F.: A limit law for random walk in a random environment, Comp. Math. 30, 145–168 (1975)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Kozlov, M.V.: Random walk in a one-dimensional random medium, Th. Prob. and Appl. 18, 387–388 (1973)CrossRefzbMATHGoogle Scholar
  16. 16.
    Ledrappier, F.: Quelques propriétés des exposants charactéristiques, Springer, LNM 1097, 305–396 (1984)Google Scholar
  17. 17.
    Pisztora, A., Povel, T.: Large deviation principle for random walk in a quenched environment in the low speed regime, Ann. Probab. 27, 1389–1413 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Pisztora, A., Povel, T., Zeitouni, O.: Precise large deviations estimates for one dimensional random walk in random environment, Probab. Theory Related Fields 113, 171–190 (1999)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Révész, P.: Random walk in random and non-random environments, World Scientific, Singapore (1990)CrossRefzbMATHGoogle Scholar
  20. 20.
    Solomon, F.: Random walks in random environment, Ann. Probab. 3, 1–31 (1975)CrossRefzbMATHGoogle Scholar
  21. 21.
    Spitzer, F.: Principles of random walk, Springer, Berlin (1976)CrossRefzbMATHGoogle Scholar
  22. 22.
    Sznitman, A.-S.: Slowdown and neutral pockets for a random walk in a random environment, Probab. Theory Related Fields 115, 287–323 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Wall, H.S.: Analytic theory of continued fractions, Van Nostrand, 1948zbMATHGoogle Scholar
  24. 24.
    Zerner, M.P.W.: Lyapunov exponents and quenched large deviations for multi-dimensional random walk in random environment, Ann. Probab. 26, 1446–1476 (1998)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  1. 1.UFR de Mathématiques, Case 7012UniversitéParis 7Paris Cedex 05France
  2. 2.Department of MathematicsTU BerlinBerlinGermany
  3. 3.Department of Electrical EngineeringTechnion-Israel Institute of TechnologyHaifa o[32000Israel

Personalised recommendations